Puerto Rico, 2024

Lightning Strike in Puerto Rico, May 27, 2024

May 27, 2024 · NWS SJU · 1 event in 1 county or zone

Afternoon convection on May 27th over northwestern Puerto Rico produced cloud-to-ground lightning over Isabela, injuring three individuals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Afternoon convection on May 27th over northwestern Puerto Rico produced cloud-to-ground lightning over Isabela, injuring three individuals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 27, 3:52 PM AST, 28 minutes earlier.

Area forecast discussion, May 27, 3:52 PM AST, 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
352 PM AST Mon May 27 2024

.SYNOPSIS...

As the tropical wave continues to depart tonight, the east-
southeasterly flow will continue to bring plenty of moisture into
the islands enhancing unstable conditions until at least mid-
week. A drier airmass is expected to filter into the region,
promoting stable weather conditions and warm temperatures by the
end of the workweek.

&&

.SHORT TERM...Tonight through Wednesday...

In the morning, showers filtered across the southeastern and
southwestern municipalities of Puerto Rico, leaving less than
an inch of rain, while the remaining parts of the islands
experienced mostly calm weather conditions. By the early
afternoon, showers and thunderstorms started to develop over the
northwestern and interior sections of Puerto Rico as well as along
the San Juan Metropolitan area. Overall, due to the tropical
wave's proximity, mostly cloudy skies prevailed over Puerto Rico
and the U.S. Virgin Islands throughout the day. Temperature-wise,
they remained in the upper 80s to low 90s along the coastal and
urban areas, while over the higher elevations, they stayed in the
80s. Despite the passage of the tropical wave some heat indices
along the north central and western Puerto Rico ranged from 105 -
111 degrees Fahrenheit occasionally. The prevailing wind flow was
out of the east- southeast.

Tonight, expect the development of shower activity, particularly
along the eastern half of Puerto Rico and the U.S. Virgin Islands,
as patches of moisture associated with the tropical wave that is
now to the southwest of Puerto Rico filter inland. With this
rainfall, we also foresee some thunderstorm activity. Overnight,
the temperatures should remain in the upper 70s to low 80s along
the coast and in the 70s across the mountains. We anticipate that
the tropical wave will continue to move away overnight.

Despite the anticipated departure of the tropical wave, the deep
east-southeasterly flow will continue to bring plenty of moisture into
the islands through at least mid-week. The latest model guidance
continues to suggest above-normal precipitable water values as
well. The 500mb temperatures will range around -7 degrees Celsius,
meaning that there is a potential for strong thunderstorms to
develop mainly in the afternoons across the interior and western
Puerto Rico through at least the end of the short-term period.
Additional activity is also expected elsewhere at times. The risk
of flooding will stay elevated these days. Also, breaks of
sunshine will be more frequent tomorrow and Wednesday, allowing
for temperatures and heat indices to climb up so that it will feel
muggy, too.

&&

.LONG TERM...Thursday through Monday...
//from previous discussion//

No significant changes have been introduced to the long term
forecast. A mid-to-upper level ridge over the eastern Caribbean is
forecast to persist for much of the period. A drier airmass is
expected to filter into the region, promoting stable weather
conditions and warm temperatures. The general wind flow will
prevail from the southeast and will shift from the south by early
Sunday in response to a building surface high pressure in the
central Atlantic. Despite of the drier air, there is sufficient
low- level moisture from the Caribbean Sea moving into the local
area. This moisture in combination with daytime heating, and
local effects will result in afternoon convective activity across
the interior, north- central and northwestern portions of Puerto
Rico every afternoon. With the expected activity, there is a
limited to elevated risk of urban and small stream flooding in
roads and poor drainage areas. Latest precipitable water model
guidance suggest values between 1.80 to 2.00 inches between Friday
and Sunday. By Friday through Monday a relatively wet pattern is
expected to prevail across Puerto Rico and the U.S. Virgin Islands
as a weak surface trough develop between the Dominican Republic
and the local region. In response, an enhancement in shower and
thunderstorm activity is anticipated as moisture increases. By
Sunday, winds are expected to shift from the south and prevailing
from this direction until at least mid- week. With this
meteorological scenario, warmer temperatures are going to be
present with values between the upper 80s to low 90s along the
coastal and urban areas of the islands. Heat indices are
anticipated to surpass the mid 100s, and could result in
excessive heat conditions for the islands.

&&

.AVIATION...
(18z TAFs)

SHRA/VCTS will result in gusty winds btwn 15-20kt, and will possibly
affect TJBQ (thru 26/23z) and IST/ISX (thru 27/02z). Winds will
prevail mainly from the E-ESE at 13 kt or less, pushing passing SHRA
across JSJ overnight. Afternoon convection will develop tomorrow
(28/16-22z) across PR's mountain areas and downwind from the USVI.
Expect E winds at 10-15 kt with sea breeze variations and higher
gusts near TSRA after 28/13z, tomorrow.

&&

.MARINE...

A moderate east to southeast wind flow will prevail across the region
over the next few days. The next tropical wave will likely be
approaching the area by mid-week. Currently, it is located in the
central Atlantic along 39W and south of 11N.

&&

.BEACH FORECAST...

There is a low risk of rip currents across all beaches of Puerto
Rico and the U.S. Virgin Islands tonight. Moderate to heavy
showers and isolated thunderstorms are possible with the influence
of a tropical wave just southwest of the region.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...MMC/RAM
LONG TERM....GRS
AVIATION...CAM
PUBLIC DESK...ICP
Hazardous weather outlook, May 27, 4:08 AM AST, 12 hours 12 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
406 AM AST lunes 27 de mayo de 2024

AMZ711>745-PRZ001>013-280815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
406 AM AST lunes 27 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas son posibles a través del
noroeste de Puerto Rico, y aisladas en el resto del lugar..  Planee
detener  toda la actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
riachuelos pequeños.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas costeras y urbanas.  Agotamiento por calor es posible con una
exposición prolongada.

.DÍAS DOS A SIETE...martes a domingo

Los niveles de humedad permanecerán altos temprano esta semana a
medida que una onda tropical cruza el área.  Esto mantendrá
condiciones meteorológicas inestables promoviendo un riesgo de
inundaciones limitado a elevado todos los días.  Las condiciones
calientes y bochornosas persistirán durante la mayoría de los días
de la semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-280815-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
406 AM AST lunes 27 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las islas y aguas locales.  Esté atento a las  tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
islas.  Agotamiento por calor es posible con una exposición
prolongada.

.DÍAS DOS A SIETE...martes a domingo

Los niveles de humedad permanecerán altos temprano esta semana a
medida que una onda tropical cruza el área.  Esto mantendrá
condiciones meteorológicas inestables promoviendo un riesgo de
inundaciones limitado a elevado todos los días.  Las condiciones
calientes y bochornosas persistirán durante la mayoría de los días
de la semana

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 27, 1:17 PM AST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service San Juan PR
117 PM AST Mon May 27 2024

PRZ005-008>010-271830-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
117 PM AST Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT MUNICIPALITIES OF NORTHWESTERN
PUERTO RICO THROUGH 230 PM AST...

At 116 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms extending between Arecibo westward to Moca, moving
west at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail. Frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arecibo, Aguadilla, Aguada, Rincon, Moca, Anasco, Camuy,
Quebradillas, San Sebastian, Las Marias, Isabela, Mayaguez, Utuado,
Lares, Hatillo, La Playa, Aceitunas, Caban, Rafael Capo, and San
Antonio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6692 1849 6679 1847 6674 1850 6664
      1848 6654 1823 6673 1819 6716 1828 6719
      1830 6723 1835 6727 1837 6726 1842 6716
      1849 6717 1851 6714 1852 6704
TIME...MOT...LOC 1716Z 101DEG 17KT 1836 6686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ICP
Special weather statement, May 27, 1:25 PM AST, 2 hours 55 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
117 PM AST lunes 27 de mayo de 2024

Noroeste PR-Norte Central PR-Mayagez y Vecindad PR-
Oeste Interior PR-
117 PM AST lunes 27 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
NOROESTE DE PUERTO RICO HASTA LAS 230 PM AST...

A las 116 PM AST, el radar Doppler estaba rastreando un grupo de
tormentas elctricas fuertes que se extendan entre Arecibo hacia el
oeste hasta Moca, movindose hacia el oeste a 15 mph.

PELIGRO...Rfagas de viento de hasta 40 mph y granizo del tamao de
un guisante. Rayos frecuentes.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados. Daos menores de granizo a la
vegetacin son  posibles.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta.  Los rayos pueden golpear a 10 millas de distancia de una
tormenta elctrica.  Busque un refugio seguro dentro de un edificio
o vehculo.

 &&

TAMAO DE GRANIZO MXIMO...0.25
EN RFAGA DE VIENTO MXIMO...40 MPH

ICP
Local storm report, May 27, 2:51 PM AST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
251 PM AST Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Funnel Cloud     2 N San Sebastian       18.37N 67.00W
05/27/2024                   San Sebastian      PR   Public

            A report from social media showed us that a
            funnel cloud formed in Bo. Saltos,
            particularly in Sector Tamarindos in the
            municipality of San Sebastian. The observer
            indicated that nothing was being lifted.

&&

MMC

The radar

The San Juan radar (TJUA), 113 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Isabela

When
May 27, 4:20 PM AST
Where
Isabela County, 6.12 mi NW of Isabela to 6.13 mi NW of Isabela
Injuries
3 direct, 0 indirect
Reported by
Social Media
Coordinates
18.514, -67.065

A social media post indicated that a lightning strike affected 3 minors in Montones Beach in Isabela.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188788.